Is Lasix dangerous??

  1. 0 Hello all!

    I am a new nursing student. Well, I actually just got accepted and I will begin in January.

    Anyway, the point of this post was to ask if there are any dangerous side effects of Lasix. I have an elderly friend who has been prescribed Lasix and she takes it every day. I don't know much right now but it just seems like it's not a good thing to take daily for long periods of time. I would just like to be reassured that it is okay for her to be taking this drug so often. She does take a potassium supplement but she hates taking it and won't take it daily like she does Lasix. If anyone has any helpful information, I would greatly appreciate it
  2. Visit  AllyRN82 profile page

    About AllyRN82

    AllyRN82 has '6' year(s) of experience and specializes in 'ICU'. From 'Dallas, TX'; 32 Years Old; Joined Sep '05; Posts: 863; Likes: 22.

    25 Comments so far...

  3. Visit  Annor profile page
    0
    she needs to go for regular f/u's with her doctor ex: blood work and medical check- ups

    Annor
  4. Visit  sirI profile page
    1
    Quote from faceinbooks82
    Hello all!

    I am a new nursing student. Well, I actually just got accepted and I will begin in January.

    Anyway, the point of this post was to ask if there are any dangerous side effects of Lasix. I have an elderly friend who has been prescribed Lasix and she takes it every day. I don't know much right now but it just seems like it's not a good thing to take daily for long periods of time. I would just like to be reassured that it is okay for her to be taking this drug so often. She does take a potassium supplement but she hates taking it and won't take it daily like she does Lasix. If anyone has any helpful information, I would greatly appreciate it
    Hello and Welcome to Allnurses.com

    Great to have you.

    I am sure the healthcare provider weighed the benifits and risks regarding the prescribing of Lasix. Yes, it is taken daily for many, many individuals. This drug is used to treat a variety of disorders. There are side effects.

    If there is concern, you should advise her to contact her physician for further education.
    1TachyRN likes this.
  5. Visit  bluesky profile page
    1
    Well. Many, many pts in CHF take lasix P.O. at home on a regular basis for years. The major caveats that I know of are that;

    1) Lasix is not potassium sparing- your friend absolutelyneeds to take her K supplement.

    2) In the SICU environment, lasix can fatigue kidneys that are struggling. In other words, if your pt's creatinine (this is a blood chemistry measurement of kidney function) is rising, lasix isn't exactly going to help the situation, it will exacerbate it. You try not to use lasix in pts who are receiving other kidney penitent meds such as Cyclosporin (for transplant pts).
    grdmdb likes this.
  6. Visit  JentheRN05 profile page
    0
    Quote from bluesky
    Well. Many, many pts in CHF take lasix P.O. at home on a regular basis for years. The major caveats that I know of are that;

    1) Lasix is not potassium sparing- your friend absolutelyneeds to take her K supplement.

    2) In the SICU environment, lasix can fatigue kidneys that are struggling. In other words, if your pt's creatinine (this is a blood chemistry measurement of kidney function) is rising, lasix isn't exactly going to help the situation, it will exacerbate it. You try not to use lasix in pts who are receiving other kidney penitent meds such as Cyclosporin (for transplant pts).

    Very good - exactly what I would have said!:yeahthat:
  7. Visit  AllyRN82 profile page
    0
    Thank you all so much. I can now rest assure that she is okay since her check-ups have turned out okay. I just need to stay on her about her potassium pills. :angryfire

    Thank y'all for listening and being so helpful! I love this website.
  8. Visit  CV_LVN profile page
    0
    Lasix also has a possibility of causing ototoxicity (hearing loss). Many times pt's are placed on Lasix PO once a day and a K+ supplement is also taken once a day to counteract K+ loss. Lab work needs to be followed up on frequently to make sure there aren't other electrolyte depletions which is very possible.
  9. Visit  BittyBabyGrower profile page
    0
    lyte imbalances
    hearing loss
    kidney stones
  10. Visit  bluesky profile page
    0
    Quote from BittyBabyGrower
    lyte imbalances
    hearing loss
    kidney stones
    Wow... talk about getting to the point! Love it!
  11. Visit  meownsmile profile page
    0
    As far as the potassium goes. Tell her to make sure she take it with her breakfast or with a meal. Potassium seems to upset the stomach more if not taken with food.
  12. Visit  VickyRN profile page
    0
    This is way down on the list of side effects, but a real possibility nonetheless:

    Furosemide can increase serum uric acid levels and bring on gout. (Seen it happen...)

    It can also drop the blood pressure (if the client is already prone to hypotension).
  13. Visit  fozzie profile page
    0
    Quote from CV_LVN
    Lasix also has a possibility of causing ototoxicity (hearing loss)
    If it's not too stupid of a question, how does Lasix cause ototoxicity? I'm familiar with its other side effects but I've never heard of this one before.
  14. Visit  marylyric profile page
    0
    Quote from meownsmile
    As far as the potassium goes. Tell her to make sure she take it with her breakfast or with a meal. Potassium seems to upset the stomach more if not taken with food.


    Does anyone know? I think lasix taking and not being f/u can drop the BP to a dangerously low level. Can another RN respond on this. thanks


Nursing Jobs in every specialty and state. Visit today and find your dream job.

A Big Thank You To Our Sponsors
Top
close
close